Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Jul 29, 2012, 7:21 PM CDT for Saint Louis County, Minnesota. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2012, 7:21 PM CDT (00:21 UTC)
- Expired
- Jul 29, 2012, 7:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Duluth, MN
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 124 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 7:30 PM CDT | HAIL 1 | 6 S Ely, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1490 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
195 WWUS83 KDLH 300021 SPSDLH SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 721 PM CDT SUN JUL 29 2012 MNZ011-019-300045- CENTRAL ST. LOUIS-NORTH ST. LOUIS- 721 PM CDT SUN JUL 29 2012 ...STRONG THUNDERSTORMS OVER NORTHERN ST. LOUIS COUNTY... AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF TROUT LAKE TO JOHNSON LAKE...MOVING SOUTHEAST AT 20 MPH. THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 30 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... TROUT LAKE... JOHNSON LAKE... ROBINSON... BIRCH LAKE... BEAR ISLAND LAKE... BEAR HEAD LAKE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4816 9238 4790 9180 4767 9180 4787 9235 $$ GSF
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jul 29, 6:17 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 29, 6:17 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 617 PM CDT SUN JUL 29 2012 .AVIATION...00Z TAFS. UNSTABLE AIR MASS OVER THE FA WITH THUNDERSTORMS ALONG THE CANADIAN BORDER AND OVER WESTERN LAKE SUPERIOR ATTM. WILL EXPECT TO SEE ADDITIONAL DEVELOPMENT WITH THE APPROACHING FRONT IN EASTERN ND. ATTEMPTED TO TIME STORMS THROUGH THE TAF SITES. ANTICIPATE VFR THROUGH THE FORECAST CYCLE...EVEN IN THE VCNTY OF STORMS AS THEY REMAIN FAIRLY ELEVATED. LLWS IS POSSIBLE NEAR SUNRISE AT DLH/HIB/BRD UNTIL ABOUT 15Z WHEN FROPA TURNS THE SFC WIND TO THE NW AND BECOMES GUSTY. && .PREV DISCUSSION... /ISSUED 319 PM CDT SUN JUL 29 2012/ SHORT TERM... AN H85 TROUGH ASSOCIATED WITH H50 VORT MAX CURRENTLY SEEN ON IR SAT IMAGERY ROTATING OVER SRN MANITOBA...WILL REMAIN THE FOCUS FOR SHRA/TSTMS TONIGHT THROUGH MONDAY MORNING. CURRENT RADAR TRENDS SHOW A WELL ORGANIZED AREA OF STORMS OVER ONTARIO...TRACKING SW INTO THE MINNESOTA ARROWHEAD. AT THIS TIME THE STRONGEST STORMS ARE LOCATED TO THE NORTH OF THE INTERNATIONAL BORDER. HOWEVER...INSTABILITY IS QUITE HIGH WITH THE LATEST SPC MESO ANALYSIS SHOWING 3000 J/KG MUCAPE AND INCREASING 0-1KM SHEAR ACROSS THE NRN ZONES. MODELS ARE IN GOOD AGREEMENT THAT THE DIGGING TROUGH PUSHES INTO NW MN AROUND 06Z TONIGHT...TRACKING ACROSS NE MN AND OVER LAKE SUPERIOR THROUGH MONDAY AFTERNOON. A 100 KT H25 CYCLONICALLY CURVED JET OVER SOUTHERN MN WILL PLACE THE ZONES IN A REGION OF INCREASING UPPER LEVEL DIVERGENCE OVERNIGHT...PROVIDING ADDITIONAL SUPPORT FOR CONVECTION. THE BULK OF THE PRECIP WILL BE FOUND NEAR THE SFC REFLECTION LOW THAT WILL TRACK EAST ALONG THE INTERNATIONAL BORDER INTO ONTARIO BY MONDAY MORNING. HAVE KEPT LIKELY POPS GOING ACROSS IRON RAGE/ARROWHEAD REGION WHERE A HALF TO ONE INCH OF RAIN IS EXPECTED THROUGH MONDAY. DECREASING RAIN CHANCES ARE FOUND SOUTH OF THE HIGHWAY 2 CORRIDOR. ALTHOUGH SOUNDINGS SHOW INSTABILITY AND CAPE VALUES REMAIN HIGH IN THE KBRD/KDLH/KHYR AREAS...THERE REMAINS UNCERTAINTY HOW FAR SOUTH ALONG THE SFC TROUGH INTO THE DRY AIR STORMS WILL DEVELOP LATE TONIGHT. KEPT 20 POPS FOR A FEW ADDITIONAL STORMS MONDAY AFTERNOON ON THE BACKSIDE OF THE LOW WITH STEEP LAPSE RATES...ELEVATED SBCAPE AND LINGERING MID LEVEL MOISTURE. LONG TERM...TUESDAY THROUGH SATURDAY NIGHT... SURFACE HIGH PRESSURE IN PLACE ACROSS THE UPPER MIDWEST TUESDAY WILL KEEP MUCH OF THE REGION DRY AND WARM EARLY IN THE EXTENDED PERIOD. THE NEXT UPPER WAVE AND SFC TROUGH WILL MOVE THROUGH NRN MN ON WEDNESDAY AND SPREAD SHOWERS AND THUNDERSTORMS ACROSS THE NORTHLAND THROUGH THE DAY...WITH THE BEST CHANCE OF PRECIP NORTH OF HIGHWAY 2. THE ACTIVE PATTERN WILL CONTINUE THURSDAY THROUGH SATURDAY AS THE LARGE UPPER RIDGE OVER THE CENTRAL US SUBSIDES AND QUASI-ZONAL FLOW SETS UP ACROSS THE NRN PLAINS/UPPER MIDWEST. A SERIES OF FAST MOVING SHRT WVS WILL TRANSITION THROUGH THE AREA AND BRING SCATTERED SHOWERS AND STORMS. WILL LIKELY SEE A BREAK IN THE ACTIVE WEATHER PATTERN INTO THE LATTER HALF OF THE WEEKEND. TEMPERATURES WILL REMAIN WARM TUESDAY THROUGH THURSDAY WITH HIGHS IN THE LOW TO MID 80S AND OVERNIGHT LOWS IN THE LOWER 60S. BY FRIDAY AND INTO THE WEEKEND...A SLIGHTLY COOLER AIR MASS MOVES IN FROM THE NORTH AND ALLOWS DAYTIME HIGHS TO DROP INTO THE LOWER TO MID 70S...WITH NIGHT TIME LOWS IN THE LOWER TO MID 50S THIS WEEKEND. && .POINT TEMPS/POPS... DLH 67 83 62 83 / 50 40 10 10 INL 63 83 58 84 / 70 40 10 10 BRD 67 83 61 85 / 30 20 0 0 HYR 67 84 63 85 / 30 30 10 10 ASX 66 83 63 83 / 40 40 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && AVIATION...GSF
Hazardous weather outlook, Jul 29, 3:10 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 310 PM CDT SUN JUL 29 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301100- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 310 PM CDT SUN JUL 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT STRONG TO SEVERE STORMS ARE POSSIBLE OVER NORTHEAST MINNESOTA TONIGHT...MAINLY ALONG AND NORTH OF US HIGHWAY 2 FROM BEMIDJI TO DULUTH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LINGER INTO MONDAY. THERE IS A POTENTIAL FOR A FEW STRONG OR SEVERE STORMS OVER THE EASTERN AREAS MONDAY AFTERNOON. CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST FOR MUCH OF THE AREA WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. LSZ121-140>148-301100- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 310 PM CDT SUN JUL 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS...SOME STRONG TO SEVERE...WILL BE FOUND OVER NORTHERN LAKE SUPERIOR...MAINLY IN THE AREAS OF SILVER BAY TO GRAND MARAIS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST FOR WESTERN LAKE SUPERIOR WEDNESDAY THROUGH SATURDAY. GRANING MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 29, 2:49 PM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
249 PM CDT SUN JUL 29 2012
MNZ012-021-292030-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
249 PM CDT SUN JUL 29 2012
...STORMS INCREASING OVER THE BOUNDARY WATERS...
AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG THE INTERNATIONAL
BORDER FROM KEKEKABIC LAKE...TO SEA GULL LAKE...AND ROSIE
LAKE...MOVING SOUTHEAST AT 40 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS...
* THUNDERSTORMS WILL BE AFFECT THE AREAS OF...
EAGLE MOUNTAIN...
HOVLAND...
GRAND MARAIS...
TAKE COVER ON LAND UNTIL THESE STORMS HAVE PASSED. DO NOT BE CAUGHT
IN A SMALL BOAT OR CANOE IN A THUNDERSTORM.
LAT...LON 4816 9076 4810 9074 4811 9064 4814 9058
4811 9054 4812 9014 4810 9003 4803 8998
4801 8992 4801 8981 4781 8998 4769 9053
4777 9093 4808 9129 4819 9080
GRANINGSpecial weather statement, Jul 29, 2:53 PM CDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
253 PM CDT SUN JUL 29 2012
MNZ011-012-292030-
NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
253 PM CDT SUN JUL 29 2012
...STORMS APPROACHING THE BOUNDARY WATERS CANOE AREA...
AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG THE INTERNATIONAL BORDER...MOVING SOUTH
AT 35 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...GUSTY
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS...
* THUNDERSTORMS WILL AFFECT THE AREAS OF...
BASSWOOD LAKE...
SNOW BANK LAKE...
CRANE LAKE...
BUYCK...
TAKE COVER ON LAND UNTIL THESE STORMS HAVE PASSED. DO NOT BE CAUGHT
IN A SMALL BOAT OR CANOE IN A THUNDERSTORM.
LAT...LON 4852 9262 4847 9271 4844 9268 4842 9245
4835 9246 4824 9237 4825 9229 4835 9229
4837 9215 4832 9199 4828 9200 4824 9193
4821 9172 4812 9168 4811 9156 4806 9156
4807 9125 4775 9094 4815 9270 4854 9281
GRANINGSpecial weather statement, Jul 29, 3:43 PM CDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
343 PM CDT SUN JUL 29 2012
MNZ021-292100-
SOUTHERN COOK/NORTH SHORE-
343 PM CDT SUN JUL 29 2012
...STRONG STORMS ALONG NORTH SHORE OF LAKE SUPERIOR...
AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LUTSEN TO GRAND
PORTAGE...MOVING SOUTHEAST OVER THE WATERS OF LAKE SUPERIOR AT 30
MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
SEEK SHELTER INDOORS UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4795 8959 4798 8962 4794 8964 4794 8967
4788 8977 4785 8991 4781 8998 4770 9052
4758 9079 4771 9094 4804 8974 4802 8961
4795 8957
GRANINGSpecial weather statement, Jul 29, 5:42 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
542 PM CDT SUN JUL 29 2012
MNZ011-292300-
NORTH ST. LOUIS-
542 PM CDT SUN JUL 29 2012
...STRONG THUNDERSTORM ENTERING NORTHERN SECTIONS OF BOUNDARY WATER
CANOE AREA WILDERNESS...
AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF CRANE LAKE...MOVING SOUTHEAST AT
20 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
* THE THUNDERSTORM WILL BE NEAR...
SNOW BAY IN EXTREME NORTHERN ST. LOUIS COUNTY AT 545 PM OTHER
AREA AFFECTED INCLUDE NORWAY LAKE...GUN LAKE AND BEAR TRACK LAKE.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4842 9245 4835 9246 4824 9237 4825 9229
4832 9232 4835 9229 4837 9215 4835 9213
4836 9205 4832 9199 4827 9199 4821 9180
4809 9196 4808 9240 4844 9270 4845 9249
GOHDELocal storm report, Jul 29, 7:13 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
713 PM CDT SUN JUL 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 5 WNW ELY 47.93N 91.95W
07/29/2012 E0.88 INCH ST. LOUIS MN PUBLIC
ESTIMATED HAIL SIZE AT BURNTSIDE LAKE LODGE
&&
SGOHDESpecial weather statement, Jul 29, 7:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 721 PM CDT SUN JUL 29 2012 MNZ011-019-300045- CENTRAL ST. LOUIS-NORTH ST. LOUIS- 721 PM CDT SUN JUL 29 2012 ...STRONG THUNDERSTORMS OVER NORTHERN ST. LOUIS COUNTY... AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF TROUT LAKE TO JOHNSON LAKE...MOVING SOUTHEAST AT 20 MPH. THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 30 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... TROUT LAKE... JOHNSON LAKE... ROBINSON... BIRCH LAKE... BEAR ISLAND LAKE... BEAR HEAD LAKE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4816 9238 4790 9180 4767 9180 4787 9235 GSF
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:40 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 39 min |
| Jul 29, 8:37 PM CDT | Special Weather Statement | DLH | Lake | 38 min |
| Jul 29, 11:04 PM CDT | Special Weather Statement | DLH | Koochiching | 41 min |
| Jul 29, 11:48 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching, Saint Louis | 42 min |
| Jul 30, 12:33 AM CDT | Special Weather Statement | DLH | Koochiching | 42 min |
| Jul 30, 12:38 AM CDT | Special Weather Statement | DLH | Cass | 37 min |
| Jul 30, 1:17 AM CDT | Special Weather Statement | DLH | Aitkin, Itasca, Saint Louis | 43 min |
| Jul 30, 1:42 AM CDT | Special Weather Statement | DLH | Lake | 63 min |
| Jul 30, 2:25 AM CDT | Special Weather Statement | DLH | Saint Louis | 20 min |
| Jul 29, 7:22 PM CDT | Special Weather Statement | DLH | Ashland | 23 min |
| Jul 29, 8:06 PM CDT | Special Weather Statement | DLH | Iron | 24 min |
| Jul 29, 8:50 PM CDT | Special Weather Statement | DLH | Iron | 25 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.